Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 57, NWS Goodland, KS

May 16, 2017Rawlins County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 16, 2017, 9:54 PM CDT for Rawlins County, Thomas County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2017, 9:54 PM CDT (02:54 UTC)
Expired
May 16, 2017, 10:30 PM CDT
In force
36 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Rawlins County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 65 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 7:03 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2322 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

774 
WUUS53 KGLD 170254
SVRGLD
KSC153-193-170330-
/O.NEW.KGLD.SV.W.0057.170517T0254Z-170517T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
954 PM CDT TUE MAY 16 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  North central Thomas County in northwestern Kansas...
  Southeastern Rawlins County in northwestern Kansas...

* Until 1030 PM CDT

* At 954 PM CDT, a severe thunderstorm was located 14 miles south of
  Atwood, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  north central Thomas and southeastern Rawlins Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3947 10111 3968 10120 3981 10084 3956 10074
TIME...MOT...LOC 0254Z 240DEG 30KT 3961 10107 

HAIL...1.25IN
WIND...60MPH
 
$$

DLF
3 follow-up statements
356 
WWUS53 KGLD 170311
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1011 PM CDT TUE MAY 16 2017

KSC153-193-170330-
/O.CON.KGLD.SV.W.0057.000000T0000Z-170517T0330Z/
Thomas KS-Rawlins KS-
1011 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTH CENTRAL THOMAS AND SOUTHEASTERN RAWLINS COUNTIES...

At 1008 PM CDT, a severe thunderstorm was located 11 miles southeast
of Atwood, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of north
central Thomas and southeastern Rawlins Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3950 10097 3972 10108 3981 10084 3956 10074
TIME...MOT...LOC 0308Z 240DEG 30KT 3967 10094 

HAIL...1.25IN
WIND...60MPH
 
$$

DLF
135 
WWUS53 KGLD 170321
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1021 PM CDT TUE MAY 16 2017

KSC193-170330-
/O.CAN.KGLD.SV.W.0057.000000T0000Z-170517T0330Z/
Thomas KS-
1021 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL THOMAS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Kansas.

LAT...LON 3957 10074 3957 10084 3976 10098 3981 10084
TIME...MOT...LOC 0320Z 241DEG 26KT 3966 10084 

$$

KSC153-170330-
/O.CON.KGLD.SV.W.0057.000000T0000Z-170517T0330Z/
Rawlins KS-
1021 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN RAWLINS COUNTY...

At 1020 PM CDT, a severe thunderstorm was located 13 miles north of
Rexford, or 14 miles southeast of Atwood, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Rawlins County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 10074 3957 10084 3976 10098 3981 10084
TIME...MOT...LOC 0320Z 241DEG 26KT 3966 10084 

HAIL...1.00IN
WIND...60MPH
 
$$

DLF
918 
WWUS53 KGLD 170325
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
1025 PM CDT TUE MAY 16 2017

KSC153-170335-
/O.EXP.KGLD.SV.W.0057.000000T0000Z-170517T0330Z/
Rawlins KS-
1025 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RAWLINS COUNTY
WILL EXPIRE AT 1030 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Kansas.

LAT...LON 3957 10074 3957 10084 3976 10098 3981 10084
TIME...MOT...LOC 0325Z 242DEG 33KT 3968 10076 

$$

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 9:52 PM CDT, 2 minutes earlier.

Area forecast discussion, May 16, 9:52 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
852 PM MDT Tue May 16 2017

.UPDATE...
Issued at 852 PM MDT Tue May 16 2017

Update issued to cancel Gove county from Severe Thunderstorm Watch
224.

Severe Thunderstorm Watch 225 for Yuma...Cheyenne...Decatur...
Rawlins...Dundy...Hitchcock and Red Willow counties until 05z.

Severe Thunderstorm Watch 224 for Graham and Norton counties
until 05z Wed remains in effect.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 255 PM MDT Tue May 16 2017

An upper level low pressure area was located over southern Arizona
early this afternoon with a weather disturbance ahead of it
initiating some thunderstorms across the far west and east-southeast
parts of the forecast area. For the rest of the afternoon and
evening am expecting an increase coverage and intensity as upper
level jet moves over the area. From midnight through early Wednesday
morning dry air aloft should prevent precipitation from developing
across all but far eastern Colorado. Around and shortly before
sunrise wraparound moisture/precipitation increases behind the
departing wound up low pressure center. Northwest winds will
increase into the 20 to 30 mph range from much of the area by
sunrise as well. Low temperatures are forecast to be in the mid 40s
west to mid 50s east.

For Wednesday main weather story will be the wind. Northwest winds
of 20 to 30 mph with gusts to 40 mph are expected. Wraparound
showers and extensive cloud cover expected in the morning for some
with a decrease in coverage in the afternoon. Afternoon temperatures
look to reach the mid 60s across the north to the mid 70s across the
south.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 155 PM MDT Tue May 16 2017

The first of two upper lows continues northeast of the region
Wednesday night reaching the Great Lakes. Dry conditions return to
much of the area with upper ridging building in behind the low.
However, the dry period is short lived with another round of
precipitation moving in from the west.

Late Wednesday into Thursday, a second and stronger upper low tracks
from the northern desert southwest towards the High Plains,
reintroducing showers and thunderstorms to the forecast.
Precipitation chances enter from the west late Wednesday and persist
across the area through Friday night. Potential for severe weather
appears to remain south and east of the region.

The system advances to the northeast on Saturday and surface high
pressure settles in, yielding dry weather for the majority of the
weekend under west/northwest flow aloft. The next opportunity for
showers and thunderstorms will be early next week when another upper
shortwave swings through the High Plains.

The cooling trend continues at the end of the work week as cooler
air filters into the region and drops temperatures into the upper
40s to upper 50s for Friday. Highs rebound over the weekend,
reaching the mid 60s to mid 70s by Monday. Low temperatures will
mainly be in the 40s Wednesday night. However, Thursday and Friday
nights show lows in the 30s. This may be enough to produce a brief
rain snow mix in parts of eastern Colorado both nights. Low
temperatures recover into the 40s this weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 516 PM MDT Tue May 16 2017

For KGLD...thru 05z tonight...mainly VFR conditions with some
thunderstorms possible. After 05z Wednesday...MVFR/IFR mix as low
clouds and showers set into the area. Looking for ceilings
BKN007-015 and 4sm in showers during this time. Winds thru 05z ESE
becoming S 10-20kts. After 05z Wednesday...becoming NNW and
increasing to 20-30kts with some gusts near 40kts after 16z.

For KMCK...thru 08z tonight...mainly VFR conditions with some
thunderstorms possible. After 08z Wednesday...MVFR/IFR mix as low
clouds and showers set into the area. Looking for ceilings
BKN007-015 and 5sm in showers/fog during this time. Winds thru
11z ENE 10-20kts. After 11z Wednesday...becoming NNW and
increasing to 15-30kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...99
LONG TERM...JBH
AVIATION...JN
Hazardous weather outlook, May 16, 3:50 PM CDT, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
250 PM MDT Tue May 16 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
250 PM MDT Tue May 16 2017 /350 PM CDT Tue May 16 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are possible through this evening.
The primary threats will be hail to the size of golfballs, damaging
winds and locally heavy rainfall. A tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Low temperatures are expected to fall into the low to mid 30s
generally along and west of the Colorado Kansas border early Saturday
morning. Frost and freeze conditions are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

In the hours before

Local storm report, May 16, 9:09 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
809 PM MDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             ENE GOODLAND            39.35N 101.71W
05/16/2017  M0.50 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

JN
Local storm report, May 16, 9:30 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
830 PM MDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             6 WNW ATWOOD            39.84N 101.14W
05/16/2017  M1.50 INCH       RAWLINS            KS   TRAINED SPOTTER

&&

TLYNCH
Local storm report, May 16, 9:45 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
845 PM MDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     NON-TSTM WND GST 2 NW WRAY               40.10N 102.25W
05/16/2017  M56 MPH          YUMA               CO   AWOS

&&

JN
Local storm report, May 16, 9:47 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
847 PM MDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLASH FLOOD      2 ENE LUDELL            39.86N 100.93W
05/16/2017                   RAWLINS            KS   COUNTY OFFICIAL

            WATER FLOWING ACROSS SEVERAL COUNTY ROADS BETWEEN LUDELL
            AND HERNDON.

&&

TLYNCH
Local storm report, May 16, 9:50 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
850 PM MDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     NON-TSTM WND GST 3 S BURLINGTON          39.26N 102.27W
05/16/2017  M54 MPH          KIT CARSON         CO   ASOS

&&

JN
Special weather statement, May 16, 9:51 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
851 PM MDT TUE MAY 16 2017

COZ090-091-170415-
Kit Carson County CO-Yuma County CO-
851 PM MDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR YUMA AND NORTHEASTERN KIT CARSON
COUNTIES UNTIL 1015 PM MDT...

At 850 PM MDT, numerous weather observations and local residents are
reporting persistent 30 to 50 mph winds with some higher gusts. The
winds are associated with a large area of outflow from showers and
thunderstorms occurring across eastern Colorado. Expect gusty winds
to continue across the area through around 10 pm MDT.

Locations impacted include...
Burlington, Yuma, Wray, Stratton, Bonny Reservoir, Eckley and
Bethune.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 412 and 447.
 Highway 385 between mile markers 178 and 267.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northeastern Colorado.

LAT...LON 3917 10209 3916 10275 4041 10276 4041 10208
TIME...MOT...LOC 0250Z 185DEG 27KT 3978 10241

DLF

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:05 PM CDTSevere Thunderstorm WarningGLDRawlins40 min
May 16, 7:28 PM CDTSevere Thunderstorm WarningGLDCheyenne28 min
May 16, 7:42 PM CDTSevere Thunderstorm WarningGLDRawlins48 min
May 16, 8:01 PM CDTSpecial Weather StatementGLDCheyenne44 min
May 16, 8:27 PM CDTSevere Thunderstorm WarningGLDCheyenne33 min
May 16, 8:53 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins28 min
May 16, 9:00 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas45 min
May 16, 9:37 PM CDTAreal Flood WarningGLDRawlins3 hr
May 16, 10:04 PM CDTFlash Flood WarningGLDDecatur, Rawlins3 hr
May 16, 11:14 PM CDTSpecial Weather StatementGLDCheyenne, Decatur, Graham, Norton, Rawlins, Sheridan and 1 more91 min
May 17, 6:14 AM CDTSpecial Weather StatementGLDGraham46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.